Colorado, 2007

Winter Storm and Heavy Snow in Colorado, January 30 to 31, 2007

January 30 to 31, 2007 · NWS GJT · 11 events in 11 counties and zones

A broad upper level trough was situated over the northern portion of the United States. Meanwhile, a strong shortwave trough embedded in northwest flow combined with a surge of moisture from the south to produce widespread moderate to heavy snowfall across the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad upper level trough was situated over the northern portion of the United States. Meanwhile, a strong shortwave trough embedded in northwest flow combined with a surge of moisture from the south to produce widespread moderate to heavy snowfall across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 30, 4:05 AM MST, 7 hours 55 minutes earlier.

Area forecast discussion, Jan 30, 4:05 AM MST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 AM MST TUE JAN 30 2007

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
NRN STREAM SHORTWAVE DROPPING S ACROSS OR/ID AT 10Z EARLY THIS
MORNING AS A CLOSED UPPER LOW CONTINUES SPINNING ALONG THE CA COAST.
BAND OF MID/HIGH LEVEL CLOUDS STRETCHED FROM NRN NV ACROSS NRN CO IN
AREA OF UPPER DIVERGENCE. ALSO...REMNANTS OF WEAK COLD FRONT
EXPECTED TO BACKDOOR INTO NW CO TODAY BEFORE SHIFTING NWD IN
DEVELOPING SW FLOW. FRONTOGENETIC AND Q FORCING LOOK WEAK WITH A
FAIRLY STABLE AIRMASS ALSO TEMPERING LIFT AND STILL DRY AIR AT THE
SURFACE...SO DO NOT EXPECT MUCH PRECIP ACROSS THE N TODAY WITH ANY
AMTS QUITE LIGHT.

THE OR/ID SHORTWAVE EXPECTED TO WEAKEN TODAY AS IT ENCOUNTERS
SPLITTING FLOW OVER THE NRN GREAT BASIN. MOST OF THE ENERGY EXPECTED
TO GET ABSORBED IN THE CA COASTAL LOW...AND HELP MOVE IT INLAND
ACROSS SRN AZ WED/WED NIGHT...WHERE IT IS EXPECTED TO PHASE WITH A
SECOND COLDER AND STRONGER NRN STREAM SHORTWAVE DROPPING ACROSS
UT/CO.

MOISTENING SW FLOW INTO THE 4-CORNERS EXPECTED TODAY AHEAD OF THE CA
LOW. BELIEVE THE GFS A LITTLE FAST IN BRINGING IN PRECIP TODAY...
HOWEVER...AND KEPT PRECIP IN THE CHANCE CATEGORY FOR THE SAN JUANS.
SW OROGRAPHICS WILL AID IN THE PRODUCTION OF SNOW FOR THE SAN JUANS
TONIGHT...WHILE THE APPROACH OF THE SECOND NRN STREAM SHORTWAVE AND
WESTERLY OROGRAPHIC FLOW KEEP A CHANCE OF SNOW FOR THE NRN AREAS. WED
LOOKING LIKE THE BEST DAY FOR WIDESPREAD PRECIP...AND RAISED POPS
SUBSTANTIALLY IN MOST AREAS. A COLD FRONT ENTERS NW CO DURING THE
MORNING...WITH THE 700 MB BAROCLINIC ZONE THEN REMAINING OVER OUR
AREA ALL DAY. STRONGER FRONTOGENETIC AND Q-FORCING WILL HAVE A
MOISTER AND MORE POTENTIALLY UNSTABLE ENVIRONMENT. FOCUS OF BEST
SNOWFALL SHOULD BE THE CENTRAL AND SRN MTNS WED. LATER SHIFTS WILL
HAVE TO LOOK AT THE POSSIBILITY OF AN ADVISORY LATE TUE NIGHT AND WED
FOR THE SAN JUANS MTNS AT LEAST. COLD ADVECTION WED SHOULD HELP MIX
VALLEYS OF STAGNANT AIR AND IMPROVE AIR QUALITY TO SOME EXTENT AT
LEAST.

.LONG TERM (THURSDAY THROUGH MONDAY)...
HIGH AMPLITUDE PATTERN WITH SHORT WAVE ENERGY DIVING SOUTH FROM
CANADA WILL DOMINATE THROUGH THE WEEKEND.  WRN COLORADO WILL BE IN
BETWEEN SYSTEMS ON THURSDAY MORNING BUT THE NEXT COLD SHORT WAVE
ARRIVES THURSDAY AFTERNOON/NIGHT BEFORE DEPARTING ON FRIDAY
MORNING.  THE 00Z NAM MODEL APPEARS TO BE AN OUTLIER WHICH SHOWS
STRONG COLD FRONTAL PASSAGE FOR WRN COLORADO ON THURSDAY NIGHT.
THE GFS BRINGS THE FRONT INTO NW COLORADO LATE THURSDAY NIGHT BUT
DOES NOT MOVE IT MUCH FARTHER SOUTH.  THE ECMWF SUPPORTS THE GFS
IDEA SO GRIDDED FORECASTS WILL BE BASED ON THE GFS FORECASTS AND
BRING THE BEST THEAT OF SNOW TO NORTHWEST COLORADO AND THE HIGH
COUNTRY OF WRN COLORADO.

VERY DRY AIR FOLLOWS THE DEPARTING SHORT WAVE...BUT OROGRAPHIC LIFT
IN CYCLONIC NORTHWEST FLOW SHOULD BE ABLE TO SQUEEZE ANY AVAILABLE
MOISTURE.  ANY CLOUD COVER WILL BE SHALLOW AND WILL HUG THE MOUNTAIN
CRESTS FOR SCATTERED FLURRIES NEAR THE NRN DIVIDE AND VAIL PASS ON
SATURDAY AND SUNDAY.

ON MONDAY...NORTHWEST FLOW CONTINUES BUT ITS ORIGIN WILL BE FROM THE
ERN PACIFIC AS THE COLDER AIR MASS SHIFTS EAST.  THE GFS WANTS TO
INCREASE THE AREAL COVERAGE OF PCPN ON MONDAY ACROSS NW COLORADO.
NOT WILLING TO ACCEPT THIS IDEA AS WARMING TEMPERATURES ALOFT WILL
RESULT IN A STABLE AIR MASS...THEREFORE ANY SNOW SHOULD BE CONFINED
TO THE WEST FACING MOUNTAIN SLOPES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JAD/PF
Hazardous weather outlook, Jan 30, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE JAN 30 2007

COZ001>014-017>023-UTZ022>025-027>029-311300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST TUE JAN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS POSSIBLE IN THE NORTHERN MOUNTAINS THIS MORNING AND
THE SAN JUAN MOUNTAINS THIS AFTERNOON...BUT SHOULD HAVE MINIMAL ON
TRAVEL TODAY. SNOW IS LIKELY IN SAN JUAN MOUNTAINS TONIGHT...WITH
SNOW POSSIBLE IN THE LOWER ELEVATIONS OF THE 4-CORNERS AS WELL AS
THE CENTRAL AND NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SNOW IS EXPECTED ACROSS WESTERN COLORADO WEDNESDAY AS A
COLD FRONT PUSHES SOUTH ACROSS THE AREA...WITH SEVERAL INCHES OF SNOW
POSSIBLE IN THE MOUNTAINS. TRAVEL ACROSS THE MOUNTAINS ON HIGHWAY
40...INTERSTATE 70...HIGHWAY 50...AND HIGHWAY 550 WILL BE
AFFECTED. EASTERN UTAH WILL HAVE A CHANCE OF SNOW WEDNESDAY.

ANOTHER CHANCE OF SNOW WILL BE THURSDAY AFTERNOON THROUGH FRIDAY...
ESPECIALLY OVER THE MOUNTAINS AND NORTHWEST COLORADO.

SATURDAY THROUGH MONDAY...COLD MORNINGS WILL RETURN WITH
TEMPERATURES AROUND ZERO OR COLDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

JAD/PF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 2 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
January 30, 12:00 PM MST to January 31, 2:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

One to two feet of snow fell across the Elkhead and Park Mountains. Wind gusts of 20 to 30 mph caused blowing and drifting of snow.

Winter Weather, Flattop Mountains

When
January 30, 12:00 PM MST to January 31, 8:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 8 to 12 inches occurred across the Flat Top Mountains. Wind gusts of 20 to 30 mph caused blowing and drifting of snow.

Winter Weather, West Elk and Sawatch Mountains

When
January 30, 12:00 PM MST to January 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred across the West Elk and Sawatch Mountains. Locally higher amounts up to 18 inches fell at Monarch Pass and Schofield Pass. Wind gusts of 20 to 30 mph caused blowing and drifting of snow. An isolated wind gust of 51 mph occurred at Salida Mountain.|

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
January 30, 12:00 PM MST to January 31, 8:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches accumulated across the Uncompahgre Plateau.| |

Winter Weather, Southwestern San Juan Mountains

When
January 30, 12:00 PM MST to January 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred across the Southwest San Juan Mountains. |

Winter Storm, Northwestern San Juan Mountains

When
January 30, 1:00 PM MST to January 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches occurred across the Northwest San Juan Mountains. Wind gusts of 20 to 30 mph caused blowing and drifting of snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 30, 2:00 PM MST to January 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches occurred across the Gore and Elk Mountains and surrounding high valleys, including the towns of Aspen and Vail. |

Heavy Snow, San Juan River Basin

When
January 30, 9:00 PM MST to January 31, 12:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall of 6 to 7 inches occurred across the higher elevations of the San Juan River Basin, including Pagosa Springs. Lesser amounts near 3 inches occurred near Arboles.

Winter Weather, Grand and Battlement Mesas

When
January 30, 10:00 PM MST to January 31, 12:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Six to ten inches of new snow accumulated across Grand and Battlement Mesas.

Winter Weather, Four Corners / Upper Dolores River Basin

When
January 30, 11:00 PM MST to January 31, 7:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches blanketed areas from Dove Creek and Cortez to Mancos.

Winter Weather, Central Colorado River Basin

When
January 30, 11:00 PM MST to January 31, 9:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches blanketed the Interstate 70 corridor from Glenwood Springs to Avon, and the Roaring Fork River Valley including the towns of Carbondale and Basalt.|

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9960, 9962, 9965, 9966, 9967, 9961, 9964, 9959, 9963, 9968, 9969.